Kentucky, 2014

Strong Wind in Kentucky, March 12, 2014

March 12, 2014 · NWS PAH · 17 events in 17 counties and zones

Strong northerly winds moved in behind a cold front late at night and continued through the morning hours. Along and south of a line from Marion to Madisonville to Central City, winds gusted to around 45 mph.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Strong northerly winds moved in behind a cold front late at night and continued through the morning hours. Along and south of a line from Marion to Madisonville to Central City, winds gusted to around 45 mph. The highest measured wind gust in western Kentucky was 47 mph at the Marion-Crittenden County airport. The second highest measured gust was 45 mph at both the Paducah airport and at a mesonet site near Central City (in Muhlenberg County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 12, 2:44 AM CST, 16 minutes earlier.

Area forecast discussion, Mar 12, 2:44 AM CST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
344 AM CDT Wed Mar 12 2014

.SHORT TERM...(Today through Friday night)
ISSUED AT 319 AM CDT WED MAR 12 2014

Big weather story today in this region will come with the rapid
change from 60s to 30s and 40s. In fact, temperatures will fall 15
to 20 degrees in the first hour after the front passes. Plus,
gusty northwest winds of 20 to 40 MPH will put a stamp on the
change to much colder conditions.

Scattered showers and possibly even isolated thunderstorms along
the front will mainly be limited to southeast Illinois, southwest
Indiana and the Pennyrile region of western KY early today. Post
frontal light rain will be possibler behind the front, and may
even change briefly to light snow. However, no accumulations are
expected. Clouds will hang on much of the day even tho all precip
should end before noon.

High pressure will dominate the rest of the work week. Should be a
dry period, with moderating temperatures once the sfc high shifts
east of the forecast area. After a very cold start in the lower to
mid 20s Thu AM...temps should recover only into the 40s to lower
50s Thu afternoon. However, once sfc winds become southerly
Friday, we should see most areas recover into the 60s again.

.LONG TERM...(Saturday through Tuesday)
ISSUED AT 319 AM CDT WED MAR 12 2014

Over the weekend, a zonal flow pattern is forecast to amplify as
approaching shortwave energy from the Plains sharpens a long wave
trough over the eastern U.S. As this occurs, light rain will be
possible in association with the transition to a cooler air mass.

While models continue to show good agreement on the larger scale
pattern, the finer scale is much less certain with varied solutions
from individual deterministic runs. Comparing the 12/00Z guidance,
both the GEM and ECMWF remain reasonably similar and show decent
continuity, as opposed to the GFS. Given the continued uncertainty,
we leaned heavily on a model blend, with a preference towards the
GEM and ECMWF. This keeps slight/small chances for showers across
much of the forecast area from Saturday through Sunday evening.
Better chances appear most favorable Saturday night and Sunday.
Forecast thermal profiles suggest all rain at this point.

A return to dry weather will take place Sunday night into Monday as
the upper level trough axis shifts east and high pressure builds in
at the surface. Unseasonably cold temperatures are expected on
Monday, but readings will almost seem balmy compared to prior cold
spells. Lows are forecast in the upper 20s, with highs in the mid to
upper 40s. A warming trend will ensue by Tuesday as strong southerly
flow develops ahead of a strengthening low pressure system over the
Plains. Highs should approach the 60 degree mark.

&&

.AVIATION...
ISSUED AT 340 AM CDT TUE MAR 11 2014

Strong cold front will sweep southeast across all TAF sites in the 09z
to 12z time frame. Ahead of the front...expect areas of broken mid level
cloudiness with perhaps a few showers. Along and immediately behind the
front...a narrow band of scattered to numerous showers will occur...
with the highest concentration at the kevv/kowb sites. Some thunder is
possible...but not likely enough to include in tafs.

Behind the front...winds will increase rapidly from the northwest by
12z with gusts to 35 knots likely for a few hours. Cigs will gradually
improve to vfr by early afternoon. Winds will diminish early Wednesday
evening with some partial clearing likely...mainly at kcgi/kpah.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY until 4 PM CDT this afternoon FOR ILZ075>078-
     080>094.

MO...WIND ADVISORY until 4 PM CDT this afternoon FOR MOZ076-086-087-
     100-107>112-114.

IN...WIND ADVISORY until 4 PM CDT this afternoon FOR INZ081-082-
     085>088.

KY...WIND ADVISORY until 4 PM CDT this afternoon FOR KYZ001>022.

&&

SHORT TERM...GM
LONG TERM...RP
AVIATION...MY
Hazardous weather outlook, Mar 11, 3:12 PM CST, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
412 PM CDT TUE MAR 11 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
412 PM CDT TUE MAR 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

A FEW STORMS MAY APPROACH SEVERE LIMITS THIS EVENING ACROSS PART
OF THE OUTLOOK AREA. THE PRIMARY HAZARDS WOULD BE SMALL HAIL AND
ISOLATED DAMAGING WINDS. AT THIS TIME...THE BEST CHANCE FOR
STRONG STORMS IS LIKELY OVER THE INTERSTATE 64 CORRIDOR IN
SOUTHERN ILLINOIS AND SOUTHWEST INDIANA THIS TUESDAY EVENING.

ANY STORMS THAT INITIALLY DEVELOP SHOULD MOVE NORTHEAST BETWEEN
30 AND 35 MPH.

A WIND ADVISORY HAS BEEN POSTED FOR LATE TONIGHT. DURING THIS
TIME...PARTS OF SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI WILL BE
THE MOST IMPACTED BY THE WINDS. SEE THE LATEST WIND ADVISORY
ISSUED BY THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY FOR
DETAILS ON TIMING AND IMPACTS ASSOCIATED WITH THE WIND ADVISORY.

MINOR FLOODING CONTINUES FOR THE GREEN RIVER AT PARADISE KENTUCKY.
THE RIVER IS EXPECTED TO FALL BELOW FLOOD STAGE DURING THE DAY ON WEDNESDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WIND ADVISORY CONTINUES THROUGH WEDNESDAY AFTERNOON FOR THE
ENTIRE OUTLOOK AREA. SEE THE LATEST WIND ADVISORY ISSUED BY THE
NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY FOR DETAILS ON TIMING
AND IMPACTS ASSOCIATED WITH THE WIND ADVISORY.

WIND CHILLS ARE EXPECTED TO DROP INTO THE TEENS AND TWENTIES LATE
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED FOR PARTS OF SOUTHERN
ILLINOIS AND SOUTHWEST INDIANA...ALONG THE INTERSTATE 64 CORRIDOR
THIS EVENING. ANY REPORTS OF DAMAGING WINDS OR HAIL WOULD BE
APPRECIATED.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 strong wind. Local standard time, as filed.

Strong Wind, Ballard

When
March 12, 3:00 AM CST to 11:00 AM CST
Where
Ballard forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.058, -88.999 (the zone’s center; the record gives no point)

Strong Wind, McCracken

When
March 12, 3:00 AM CST to 11:00 AM CST
Where
McCracken forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
ASOS
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Strong Wind, Carlisle

When
March 12, 3:00 AM CST to 11:00 AM CST
Where
Carlisle forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.853, -88.971 (the zone’s center; the record gives no point)

Strong Wind, Hickman

When
March 12, 3:00 AM CST to 11:00 AM CST
Where
Hickman forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.678, -88.976 (the zone’s center; the record gives no point)

Strong Wind, Fulton

When
March 12, 3:00 AM CST to 11:00 AM CST
Where
Fulton forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.554, -89.188 (the zone’s center; the record gives no point)

Strong Wind, Graves

When
March 12, 3:00 AM CST to 11:00 AM CST
Where
Graves forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.723, -88.651 (the zone’s center; the record gives no point)

Strong Wind, Marshall

When
March 12, 3:00 AM CST to 11:00 AM CST
Where
Marshall forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.884, -88.329 (the zone’s center; the record gives no point)

Strong Wind, Calloway

When
March 12, 3:00 AM CST to 11:00 AM CST
Where
Calloway forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.621, -88.272 (the zone’s center; the record gives no point)

Strong Wind, Livingston

When
March 12, 3:00 AM CST to 11:00 AM CST
Where
Livingston forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.210, -88.354 (the zone’s center; the record gives no point)

Strong Wind, Crittenden

When
March 12, 3:00 AM CST to 11:00 AM CST
Where
Crittenden forecast zone
Measured
41 kt (47 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.353, -88.097 (the zone’s center; the record gives no point)

Strong Wind, Hopkins

When
March 12, 3:00 AM CST to 11:00 AM CST
Where
Hopkins forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.309, -87.541 (the zone’s center; the record gives no point)

Strong Wind, Muhlenberg

When
March 12, 3:00 AM CST to 11:00 AM CST
Where
Muhlenberg forecast zone
Measured
39 kt (45 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.216, -87.142 (the zone’s center; the record gives no point)

Strong Wind, Lyon

When
March 12, 3:00 AM CST to 11:00 AM CST
Where
Lyon forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.019, -88.083 (the zone’s center; the record gives no point)

Strong Wind, Caldwell

When
March 12, 3:00 AM CST to 11:00 AM CST
Where
Caldwell forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.145, -87.868 (the zone’s center; the record gives no point)

Strong Wind, Trigg

When
March 12, 3:00 AM CST to 11:00 AM CST
Where
Trigg forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.806, -87.873 (the zone’s center; the record gives no point)

Strong Wind, Christian

When
March 12, 3:00 AM CST to 11:00 AM CST
Where
Christian forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.894, -87.490 (the zone’s center; the record gives no point)

Strong Wind, Todd

When
March 12, 3:00 AM CST to 11:00 AM CST
Where
Todd forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
36.836, -87.179 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501583, 501584, 501585, 501586, 501587, 501588, 501589, 501590, 501591, 501592, 501593, 501594, 501595, 501596, 501597, 501598, 501599.